92 yr old Mom has been having conversations in her sleep and the doctor added 5 mg Nameda to her Aricept and Lexapro. Started two days ago and today she is hallunicating people. Is it the Nameda? or should I discontinue? She's only had two tablets I can't imagine it would have been that strong so quickly
From what I have heard, Namenda can have bizarre, personality changing effects. At the same time, it doesn't help much or at all with memory loss. Do what feels right. Sometimes we have to be our own physician ...
My client/friend has been reading some things about Namenda & its effects on moods & so on... He has just asked the homecare nurse to ask her doctor to try her off of it. They want to wait awhile due to just having surgery but I am for attempting to take her off. In the past we noticed at times she was worse after taking it & we did reduce for awhile as she was on it x2daily.Then her dementia seemed to progress so we put her back on but know we now she had NPH so we will try it again.
I will ask about the article & let you know what all it says. Good luck & god bless, Sammy
Mam, go with your gut feeling. It is there because your logical brain has made a connection. Stop the med and see if the hallucinations go away... if they do then you have pinpointed the cause. If the hallucinations don't go away then you can restart the namenda.
Are there any other symptoms other than the night time hallucinations that cause you to believe that your mom has Alzheimer's? Has she been properly diagnosed? Doctor's, these days, seem to be all too willing to place elderly patients on Aricept and/or Namenda without exploring all the other possibilities first. Sammy and her friend's eventual diagnosis with NPH is an excellent example. There are so many drug interactions and medical conditions that can cause the same symptoms and these conditions may be reversable. It's not that you want to get an ALZ diagnosis, but you want to rule out all the other possibilities.
Welcome to the board and I do hope we hear from you often
I would be curious to see how it goes if you do stop the namenda. My friends nurse is going to ask her doctor soon if she can stop it also to see who it goes. I will let you know. I have yet to get a hold of that article on Namenda but when I do I will let you know what it says. It may be towards the end of the week. If you can let us know how it goes. God bless, Sam
Mom's namenda and aricept were stopped as of yesterday. It's a done deal. With the dramatic drop in her cognitive abilities despite the meds and the psychotic behavior that has resisted all medication attempts, it was the logical thing to do. I will definitely let everybody know what happens from here.
The days when my mother was on it and begging my sister to stop since it became a battle of wills with giving it to her.
Then the doctor's appointment where the doctor even agreed, its not worth the fight anymore and told sister to try and if she doesn't take it, leave it alone.
There was a marked change in my mother behavior. My sister won't agree since she was around her more. But my mother wasn't so agressive to my presence as she was when she was on it.
I think they were the ones that made my mother's life miserable for the last year of her being on them.
there was a change in her not being on them but I have to add it was so late into the illness and my sister feels that it escalated her death. She truly felt aricept and namenda was making my mother live longer. But it was the quality of life aspect I was fighting about. My mother was not able to communicate her needs at all -- it was a constant guessing game.
One thing I remember was my sister's anger that I wouldn't sit there and talk with my mother. IT was because everytime I tried, my sister would have to be there to answer for her. And if I did ask, "are you cold", my mother would nod her head 'yes' but my sister would say "nah, you're not cold, I just gave you . . ." So I stopped.
My sister did a wonderful job as mom's caregiver. As I said to anyone who volunteered to do anything "there's no right way or wrong way, there's only your way". and my sister kept my mother home for a lot longer than I felt was healthy for sister but she did it her way and my mother was blessed to have a daughter with that strength. My siter had enough black and blues to prove it was hard.
Last edited by caringsister54; 03-26-2009 at 08:21 AM.
It is Mom's quality of life that I am fighting for Caring. At this point she is totally and completely miserable. If the aggitation is a side effect of the Namenda or Namenda Aricept combination then hopefully it will improve. If it is due to the stage of the disease she is in, then perhaps she needs to get worse to get better. I can not imagine that the Namenda or Aricept are maintaining anything for her because of the rapid decline she has seen. She has been on several antidepressants in every increasing dosages, antianxiety medication, and now an antipsychotic.... and nothing has dented her angst. Something needed to be done.... for her quality of life. I know it was a major decision but it's done. We will see in the next few days....
Hey Deb, my email was in agreement with you honey, not against.
To everyone who reads this, since Deb, Martha, I and other already know this . . . Just because doctor's prescribe something doesn't mean that its a 'done deal' that its best for the patient or that there wouldn't possibly be side affects no one anticipated.
My mother was horrible on Namenda. Sister said that it stimulated her brain to where she was more aware of my sister and would do some things that she couldn't or wouldn't do without the med. I hated that damn drug.
My mother was so different being on it. It seemed that her brain would fire off and she'd start holding her head, or telling me she wants her mother or saw her brother, etc. She either would scream for me to go home and try to push me back out the door or wave me over to sit right next to her or hold her hand.
You have to love your loved ones enough to make detailed notes of their personality and then the changes seen in that personality.
But what we seem to keep reading here is that if your loved one had a terrific personality, it stays great but if they were miserable to begin with, this will exaggerate the situation. My mother was one of those miserable people, even at a younger age before the disease.
It was sad, sad sad
Last edited by caringsister54; 03-27-2009 at 05:58 AM.
My mom was first prescribed by her GP, *Reminyl (sp?) instead of Aricept years ago. The transformation was immediate. She had become mean and awful to be around til the Reminyl. Then a few years later she was recommended to a neurologist. He took her on as a patient and she became part of a study but he wanted her off Reminyl and onto Aricept. It was awful. She became mean again. This was all before my step dad died and he still had control over her care. We begged him to get the neurologist to stop the aricept and start her back on Reminyl but he was of the older generation that dared to never question a doctor. He eventually died and my brother and I took over care of our mom..we told the doc to take her off Aricept or we would find another doctor. He did..she got back on Reminyl and she became happier again. But because of her depression over her husband's
death she was also put on Lexipro. And for her that also worked! This past August after some drop in her numbers the neurologist added Namenda to the list and so far we have had none of the side effects that a lot of you have mentioned. But it's good to know so that in case her behavior does change I will know it is something for us to consider.
* Reminyl was eventually renamed Razadyne. Studies showed those taking Reminyl were at a slightly higher risk of heart attacks. We weighed that but our decision was to keep mom on that medicine. We thought it better she go out smiling with a heart attack then miserable and living longer with this awful disease.
Another note...the neurologist still prefers Ariciept but accepts our decision.
I understood your post Diane and I was agreeing with you. It comes down to quality vs quantity of life. Actually, in part, it was being here during your experience with your Mom going off the meds that helped me understand the possibilities. I thank you for sharing that time in your Mom's struggle. I just hope it helps Mom as well
Namenda can certainly cause a patient to be more agitated. My grandmother took Namenda for nearly two years. She'd already been on Aricept for a while with good results. As she became more and more agitated and angry I thought it was just the progression of the disease.
She became ill with a stomach virus last summer and was unable to take her meds for a few days. After a few days she said she only felt like swallowing one pill, so I gave her the Aricept only. I could tell a drastic difference without the Namenda. The anger and agitation were gone. I made the decision then to discontinue the Namenda and continued to see improvement of those symptoms, although she was still confused and forgetful. I did some online research and learned that Namenda can have some pretty significant side effects, although it does help many people. It just depends on the person, like all of these other Alz. meds.
Hello everyone, I wanted to let you all know we stopped the Namenda several days ago for my friend. There does seem to be some difference in her moods. She is laughing more & alittle more interested in conversations. He memory issues are much the same & she is still recovering from the shunt surgery & not to much success there. I have yet to locate that article as her husband as misplaced it but we'll keep looking. I do believe the surgery changed the way she responded to the Namenda & we will she how it goes. She is still on the Aricept. Just wanted to let you all know. God bless, Sammy